Advertisment Polium-B
Indian Journal of Critical Care Medicine
An open access publication of ISCCM™ 
 
Users online: 3127 
     Home | Login 
  About Current Issue Archive Search Instructions Online Submission Subscribe Etcetera Contact  
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1029    
    Printed27    
    Emailed0    
    PDF Downloaded234    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

 CASE REPORT
Year : 2014  |  Volume : 18  |  Issue : 12  |  Page : 825--827

Acute airway obstruction due to spontaneous intrathyroid hemorrhage precipitated by anticoagulation therapy


1 Department of Family Medicine, University of Arkansas for Medical Science, Arkansas, USA
2 Department of Pulmonary and Critical Care, University of Arkansas for Medical Science, Arkansas, USA

Correspondence Address:
Dr. Laxmi Kokatnur
Department of Family Medicine, 601 Napa Valley Drive, Apartment 234, Little Rock, Arkansas 72211
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-5229.146324

Rights and Permissions

Acute airway compromise due to hemorrhage in of thyroid gland is a rare life-hreating condition. The increasing use of anticoagulants for various reasons is likely increased the occurrence of this this complication. We describe an elderly patient on anticoagulation for atrial fibrillation, which developed swelling on the right side of neck causing acute airway obstruction requiring emergency intubation for airway protection. Computed tomographic scan showed massive intrathyroid hemorrhage along with substernal extension. She had supratherapeutic INR which was appropriately corrected emergently. She underwent resection of the thyroid gland which showed multinodular goiter without any evidence of malignancy. Our case illustrates the rare but lethal bleeding complication of anticoagulants in critical anatomical area and we request physicians should be wary of similar conditions.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 7th April '04
Published by Wolters Kluwer - Medknow